zbMATH — the first resource for mathematics

Maximal topologies on groups. (English. Russian original) Zbl 0935.22002
Sib. Math. J. 39, No. 6, 1184-1194 (1998); translation from Sib. Mat. Zh. 39, No. 6, 1368-1381 (1998).
The article is devoted to the notion of a maximal topological group. A topological space without isolated points is called a maximal space if the space has an isolated point in every stronger topology. A topological group is called maximal if the underlying topological space of the group is a maximal space.
The problem of the existence of a maximal topological group is a problem of set theory by nature. However, maximal homogeneous spaces and left-topological groups can be easily constructed in \(ZFC\).
The author proves that, in \(ZFC\), an arbitrary infinite group can be endowed with a maximal regular left-invariant topology. In addition, the construction of this topology yields a solution to the Hindman-Strauss problem of a regular idempotent [Semigroup Forum 51, No. 3, 299-318 (1995; Zbl 0843.22005)]. Besides, the author proves some other theorems about groups with strongest left-invariant topology.

22A05 Structure of general topological groups
54H11 Topological groups (topological aspects)
Full Text: DOI
[1] V. I. Malykhin, ”Extremally disconnected and nearly extremally disconnected groups,” Dokl. Akad. Nauk,220, No. 1, 27–30 (1975).
[2] I. V. Protasov, ”Filters and topologies on semigroups,” Mat. Studii. Pratsi L’vivsk. Mat. Tovarishch., No. 3, 15–28 (1994). · Zbl 0927.22009
[3] V. I. Malykhin, ”Extremally disconnected topological groups,” Uspekhi Mat. Nauk,34, No. 6, 59–66 (1979). · Zbl 0426.22002
[4] N. Hindman and D. Strauss, ”Nearly prime subsemigroup of {\(\beta\)}\(\mathbb{N}\), Semigroup Forum,51, No. 3, 299–318 (1995). · Zbl 0843.22005
[5] N. Hindman, ”Ultrafilters and combinatorial number theory,” Lecture Notes in Math.,751, 49–184 (1979). · Zbl 0416.10042
[6] N. Hindman, ”The semigroup {\(\beta\)}\(\mathbb{N}\) and its applications to number theory,” de Gruyter Exp. Math.,1, 347–360 (1990). · Zbl 0714.11006
[7] N. Hindman, ”Ultrafilters and Ramsey theory–an update,” Lecture Notes in Math.,1401, 97–118 (1989). · Zbl 0701.05060
[8] N. Hindman, ”Recent results on the aligebraic structure of {\(\beta\)}S,” Ann. New York Acad. Sci.,767, 73–84 (1995). · Zbl 0922.54023
[9] R. Ellis, Lectures on Topological Dynamics, Benjamin, New York (1969). · Zbl 0193.51502
[10] D. Davenport and N. Hindman, ”A proof of van Douwen’s right ideal theorem,” Proc. Amer. Math. Soc.,113, No. 2, 573–580 (1991). · Zbl 0735.22002
[11] T. Papazyan, ”Extremal topologies on a semigroup,” Topology Appl.,39, No. 3, 229–243 (1991). · Zbl 0760.22003
[12] E. G. Zelenyuk, Finite Groups in {\(\beta\)}\(\mathbb{N}\) Are Trivial [Preprint/NAN Ukrainy. Inst. Mat.; No. 96.3], Kiev (1996). · Zbl 0927.22004
[13] W. Ruppert, ”Compact semitopological semigroups: An intrinsic theory,” Lecture Notes in Math.,1079, 1–260 (1984). · Zbl 0606.22001
[14] I. V. Protasov, M. G. Traĉenko, V. V. Trachuk, R. G. Wilson, and I. V. Yaschenko, Almost All Submaximal Groups Are {\(\sigma\)}-Discrete [Preprint/UAM], Mexico (1996).
[15] I. V. Protasov, ”Indecomposable topologies on groups,” Ukrain. Mat. Zh.,50, No. 10 (1998) (to appear). · Zbl 0934.22007
[16] I. V. Protasov, ”Decomposability of {\(\tau\)}-bounded groups,” Mat. Studii. Pratsi L’vivsk. Mat. Tovarishch., No. 5, 17–20 (1995). · Zbl 0927.22001
[17] Kourovka Notebook: Unsolved Problems of Group Theory [in Russian], Inst. Mat. (Novosibirsk), Novosibirsk (1995).
[18] I. V. Protasov, ”Ultrafilters and topologies on groups,” Sibirsk. Mat. Zh.,34, No. 5, 163–180 (1993). · Zbl 0828.22002
[19] W. W. Comfort, ”Ultrafilters: some old and some new results,” Bull. Amer. Math. Soc.,83, No. 4, 417–455 (1977). · Zbl 0355.54005
[20] V. I. Malykhin and I. V. Protasov, ”Maximal resolvability of bounded groups,” topology Appl.,73, No. 3, 227–232 (1996). · Zbl 0866.54032
[21] S. Shelach, ”Proper forcing,” Lectures Notes in Math., Springer-Verlag, Berlin,940 (1982).
[22] A. Blass and N. Hindman, ”On strongly summable ultrafilters and union ultrafilters,” Trans. Amer. Math. Soc.,304, No. 1, 83–97 (1987). · Zbl 0643.03032
[23] E. G. Zelenyuk, ”Topological groups with finite ultrafilter semigroups,” Mat. Studii. Pratsi L’vivsk. Mat. Tovarishch., No. 6, 41–52 (1996). · Zbl 0927.22004
[24] E. G. Zelenyuk and I. V. Protasov, ”Topologies on abelian groups,” Izv. Akad. Nauk SSSR Ser. Mat.,54, No. 5, 1090–1107 (1990). · Zbl 0704.22003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.